(RxWiki News) Past research suggested that antidepressants might factor into a bleeding risk after surgery. Facelift surgery appeared to be exempt after a recent evaluation.
A recent study looked at over 250 facelift surgery patients and found that those on antidepressants were no more likely to be at bleeding risk than patients not taking antidepressants.
However, this study contradicts previous studies that indicated a bleeding risk for surgical patients on antidepressants.
"Tell your doctor about all medications you are taking."
Sanaz Harirchian, MD, from the otolaryngology department at the University of Medicine and Dentistry of New Jersey, led an investigation into the bleeding risk caused by antidepressants after facelift surgery.
A total of 250 deep-plane facelift surgery patients and 13 neck lift patients from 2010-2011 were reviewed for bleeding due to their antidepressant prescriptions.
Antidepressant categories of selective serotonin reuptake inhibitors (SSRIs) or serotonin norepinephrine reuptake inhibitors (SNRIs) were evaluated.
Results found 22 percent of patients were taking SSRIs or SNRIs at the time of surgery.
Major and minor bleeding was 1.95 percent for patients not taking SSRI/SNRIs and 1.72 percent for users. These results showed that there was no significant bleeding risk difference from taking SSRIs and SNRIs before facelift surgery.
Authors recognize that stopping an antidepressant could result in a negative outcome especially when facing the stress of an upcoming surgery.
Previous research has suggested antidepressants interfere with the body’s ability to form the platelets necessary to stop bleeding risks.
Authors conclude that the information they found in regards to antidepressants and bleeding risk in the facelift group did not support the practice of stopping antidepressants before facelift surgery.
Further studies were warranted by these results.
This study was published in the July/August issue of the Archives of Facial Plastic Surgery. No financial information was given and no conflicts of interest were reported.